seizure control. 44
effects, most of these occurring early in treatment, and in 31 patients
they were sufficiently severe to warrant withdrawal of the drug. The most
disturbances, ranging from irritability and confusion to psychotic reactions. The latter were seen in 7 patients, and delusions, auditory and visual hallucinations, ideas of reference, and paranoia were prominent features. Most patients had an obsessive preoccupation with a specific line of thought-for example, 1 patient was preoccupied with right and wrong and another with sex. 1 patient became convinced that spiders were responsible for epilepsy, another that he
non-existent person, and
(a man aged 34) that he was about to reach puberty. In 6 patients this behavioural disturbance only resolved on withdrawal of treatment, while in the 7th it resolved on halving the daily dose from 4 to 2 g. In 4 of the 7 patients seizures had been completely controlled at the time of the onset of this reaction, and 2 of the 7 had a previous history of psychosis. In patients rendered seizure-free the third
Monthly distribution of fatal PTE and analysis by cosinor method.
A=amplitude; CL=confidence limits; O=acrophase; M=mesor, SE=standard
witha peak in February and a 95 % confidence interval of January to March (figure). No difference was found for males and females
separately. The risk of PTE may be increased by changes in the blood, including flow and clotting,’ and seasonal variations in these blood indices have been described in relation to air temperatures and surface coohng.1 Decrease in antithrombin III levels and increased blood viscosity and red blood cell and platelet counts at lower temperatures or on cold exposure have been reported, and these could contribute to an increased risk of thrombosis. The seasonal periodicity in fatal PTE, with a peak in winter, is very similar to that of coronary and cerebral thrombosis6 and peripheral embolisation.7 Limited physical activity in colder months and the generally greater morbidity of elderly people at this time of year could contribute via an increase in deep-vein thrombosis. DOMENICO COLANTONIO RAFFAELE CASALE GIANFRANCO NATALI PAOLO PISQUALETTI
Department of Internal Medicine, School of Medicine and Surgery, University of L’Aquila, 67100 L’Aquila, Italy
1. Colantonio D, Casale R, Abruzzo BP, Lorenzetti G, Pasqualetti P. Circadian distribution in fatal pulmonary thromboembolism. Am J Cardiol 1989; 64: 403-04. 2. Bergentz SE. Incidence of thromboembolism in association with surgical and medical diseases. Acta Chir Scand 1988; (suppl 543). 3. Nelson W, Tong YL, Lee JK, Halburg F. Method for cosinor rhythometry.
Chronobiologia 1979; 6: 305-23. 4. Bell RB, Simon TL. Current
of pulmonary thromboembolic disease: and treatment. Am Heart J 1982; 103:
pathophysiology, diagnosis, prevention, 239-62. 5. Bull GM, Brozonic M, Chakraborti
R, et al. Relationship of air temperature to various chemical, haematological, and haemostatic variables. Clin Pathol 1979; 32: 16-20. 6. Keatinge WR, Coleshaw SRK, Cotter F, Mottok M, Murphy M, Chelliah R. Increases in platelet and red cell counts, blood viscosity, and arterial pressure during mild surface cooling: factors in mortality from coronary and cerebral thrombosis in winter. Br Med J 1984; 289: 1405-08. 7. Clark CV. Seasonal variation in incidence of brachial and femoral thrombi. Br Med J 1983; 287: 1109.
Vigabatrin and behaviour disturbances irreversible inhibitor of y-aminobutyrate an increase in GABA concentrations in the brain. It may prove to be an important drug in the treatment of refractory epilepsy, but we would like to draw attention to behavioural changes that we have noted in association with the start of treatment with vigabatrin. We have been using vigabatrin in clinical trials and on a named-patient basis on compassionate grounds for the past three years. We have treated 145 patients who had intractable seizure disorders, with varying degrees of success: 47% showed a definite
(GABA) aminotransferase, producing
psychiatric complications could be due to "forced normalisation"l (a controversial concept) rather than the direct effect of the drug. We urge caution when starting vigabatrin, especially in patients with a psychiatric history; the behaviour of all patients starting treatment should be carefully monitored, at least in the early stages. National Hospital, Chalfont Centre for Epilepsy, Chalfont St Peter, Buckinghamshire SL9 0RJ, UK
J. W. A. S. SANDER Y. M. HART
1. Landolt H. Serial EEG investigation during psychotic episodes in epileptic patients. In. Lorentz de Haas AM, ed. Lectures in epilepsy. Amsterdam: Elsevier, 1958: 91-131.
Migraine after bone-marrow transplantation SIR,-Professor Williams and Dr Franklin (Nov 25, p 1286) suggest that in their patient who had bone-marrow transplantation (BMT), the donor’s platelets were responsible for the subsequent development of migraine. One alternative explanation for this migraine is the introduction of cyclosporin for post-BMT immunosuppression. We describe 2 patients with quiescent migraine reactivated after the introduction of cyclosporin. In both these cases the donor was not known to have migraine. Patient l,-Aged 34 years, matched unrelated donor transplant for chronic myeloid leukaemia. He was troubled with migraine after the introduction of cyclosporin. Three months after transplantation the patient presented with teichopsia and uncontrolled headache, and computed tomography proven occipital infarct with quadrantic hemianopia developed. Cessation of cyclosporin brought about resolution of the symptoms. Patient 2.-Aged 34, allogeneic BMT for acute myeloid leukaemia. She had severe migrainous headache and persistent vomiting while receiving cyclosporin infusion; later, while on oral maintenance therapy, the patient had migrainous headache, with severity related to dose. Again, the migraines subsided with cessation of cyclosporin. Cyclosporin has known vasospastic properties, believed to be due to endothelial damage, reduced prostacyclin concentrations, and raised thromboxane A2 levels. Severe headaches have been reported with the use of cyclosporin.2 In one of these patients the headache while on cyclosporin was dose-related, and stopped with the cessation of therapy. Before de novo migraine after BMT is attributed to a donorplatelet related mechanism, cyclosporin and other drugs as a cause of headache and worsening of migraine should be excluded. Department of Haematology, Leicester Royal Infirmary, Leicester LE1 5WW, UK 1. Scott
V. S. GHARPURE R. M. HUTCHINSON S. T. S. DURRANT
JP, Higenbottam TW. Adverse reaction and interactions of cyclosporin. Med Toxicol 1988; 3: 107-27. 2 Williams R, Blackburn A, Neuberger J, Calne RJ. Long-term use of cyclosporin in liver grafting. Q J Med 1985; 57: 897-905.